Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 48, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 15, 2008, 4:36 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2008, 4:36 PM MDT (22:36 UTC)
- Expired
- Aug 15, 2008, 5:15 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:01 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 15, 2:01 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 201 PM MDT FRI AUG 15 2008 .SYNOPSIS... A COLD LOW PRESSURE SYSTEM ALOFT OVER THE CENTRAL ROCKIES WILL SLOWLY MOVE SOUTHEASTWARD INTO NORTHEAST NEW MEXICO THIS WEEKEND WITH AN ASSOCIATED BACKDOOR COLD FRONT. AS A RESULT...THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ESPECIALLY EAST OF THE RIO GRANDE WITH SOME STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAINFALL FRIDAY EVENING. THERE WILL BE A MODERATE TO HIGH POTENTIAL OF VERY HEAVY RAINFALL AND LOW AREA FLOODING SATURDAY INTO SUNDAY IN SOME LOCATIONS ACROSS THE BORDERLAND...PARTICULARLY EAST OF THE RIO GRANDE. WARMER AND SOMEWHAT DRIER CONDITIONS SHOULD PREVAIL NEXT WEEK STARTING AROUND MONDAY WITH THE TYPICAL ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION... AGAIN GFS...NAM...UKMET...ECMWF IN GOOD AGREEMENT WITH THE -15C H5 LOW OVER COLO DROPPING SOUTHEASTWARD SLOWLY NORTHEAST NMEX BY MONDAY. THIS FEATURE THEN SLOWLY OPENS AND IS EJECTED AS A TROUGH INTO THE GT PLAINS AS A FAIRLY MDT KICKER TROUGH MOVES INTO THE WESTERN U.S. FROM THE NORTHWEST. AGAIN AS MENTIONED YDA...THIS FEATURE IS A BIT UNUSUAL IN BOTH ITS ORIENTATION AND INTENSITY FOR THIS TIME OF YEAR AND ALMOST HINTS OF A GHOST LIKE LA NINA TELECONNCECTION BUT PROBABLY THAT IS NOT THE CASE. AGAIN THE MODELS DIFFER ON THE BACKDOOR COLD FRONT INDUCED BY THE UPPER LEVEL LOW MENTIONED ABOVE WHICH IS SLIDING SLOWLY DOWN THE EAST SIDE OF THE UPPER RIDGE OVER THE GREAT BASIN. THE EURO IS VERY DYNAMIC AND BULLISH BUT KEEPS MOST OF THE HEAVIEST PRECIP AND FRONTAL BOUNDARY TO THE EAST WITH THE NAM MOREL BULLISH IN THE WESTWARD THRUST OF THE FRONT THAN THE GFS. FOR THIS EVENING INTO EARLY SATURDAY THE OVERALL SFC PRES GRADIENT REMAINS ORIENTED FROM EAST TO WEST ESPECIALLY OVER NORTHERN NMEX WITH THE IR SOME DISTINCTLY SHOWING THE BACKDOOR INTO ENE NMEX AT LEAST TO WEST A ROW-RTN LINE. A MINOR INVERTED TROUGH IS SHOWING OVER FAR WEST TEXAS NORTHEASTWARD WHICH MAY BE RESPONSE TO MINOR DISTURBANCES PROPAGATING EASTWARD IN NORTHERN MEXICO OVER THE REMAINS A FORMER DIFFUSE FRONTAL BOUNDARY. OUR THINKING IS: OUR WX MAY BE IN TWO PARTS. TONIGHT (PART 1) THE PREFONTAL WINDS AND OR THE WEAK THRUST WESTWARD OF THE FRONT MEETING ANY DISTURBANCES ALOFT MAY SET OFF STRONG TO POSSIBLE SEVERE EVENTS AND LOCAL HEAVY RAILNFALL MAINLY EAST OF THE RIO GRANDE. CONSISTENT WITH YESTERDAY...SPC HAS SLIGHT RISK AREA IN ENE NMEX JUST TO THE NORTHEAST OF OTERO COUNTY. PART 2 OF THE EVENT APPEARS STRONGER WITH A MDT TO HIGH RISK OF FLOODING IN THE SAT AFTN INTO SUNDAY MORNING TIME FRAME IN WHICH THERE APPEARS A GREATER CHANCE OF THE BACKDOOR MOVING FARTHER WEST. AT THIS TIME IT STILL APPEARS AREAS OF THE RIO GRANDE ARE AT MOST RISK FOR HEAVY RAIN (1.5-3 INCHES) BUT THE FRONTAL INFLUENCE COULD BE FARTHER WEST AT LEAST TO THE CONTINENTAL DIVIDE. WILL UPDATE THE SPS ISSUED EARLIER AND LET THE NEXT SHIFT EXAMINE THE 00Z RUNS FOR A POSSIBLE ISSUANCE OF FLASH FLOOD WATCHES FOR LATER SATURDAY AND HOPEFULLY HAVING A BETTER DETAILED FEEL ON THE FRONTAL POSITION. ANALYSIS OF POPS SHOWS THEY PEAK AROUND LATE SATURDAY INTO SUNDAY MORNING GIVING A NUMEROUS CATEGORY 60%). THE DEEP MOISTURE IS FORECAST TO BE IN PLACE FROM AT LEAST 12Z SATURDAY THROUGH 00Z MONDAY. PWS REACH MAX AROUND 1.5 INCHES SAT NIGHT AND THE OMEGA FIELD HAS TWO MAXES...TONIGHT AND ANOTHER STRONGER MAX 00Z SUNDAY TO 12Z SUNDAY. THUS PICTURE IN YOUR MIND A PROBABILITY DENSITY FUNCTION OF STORM ACTIVITY SOMEWHAT GAUSSIAN IN NATURE STARTING 00Z SAT SKEWED SLIGHTLY TO THE RIGHT...PEAKING AROUND 06Z SUNDAY WITH A LONG TAIL INTO 00Z MONDAY. WITH THE LOW NOT IN A HURRY AND WAITING FOR THE KICKER...WE MAY STILL SEE SOME RESIDUE ISOLATED TO SCATTERED ACTIVITY AROUND MONDAY. AFTER MONDAY THERE IS TOO MUCH NOISE IN THE MODELS FOR A CLEAR CUT PICTURE. YESTERDAY THE EURO AND GFS HAD A STRONG KICKER TROUGH MOVE EAST OF US BASICALLY MAKING IT WARMER AND DRIER WITH ONLY ISOLATED DIURNAL CONVECTION AT BEST BUT NOW THERE ARE HINTS OF A DEEPER WEST COAST TROUGH TAPPING SOME SUBTROPICAL MOISTURE FOR ISOLATED TO SCATTERED CONVECTION WHICH COULD EVEN BE STRONG SO WILL LEAVE THE TYPICAL ISOLATED DIURNAL POPS FOR NOW. AS A CLOSING NOTE...IT WILL BE INTERESTING TO SEE IF WE HAVE ANOTHER ROBUST FLOODING EVENT THIS WEEKEND IN SOME FORM OR FASHION. IF WE DO THIS WILL BE THE 3RD OR 4TH TIME SINCE 2006 THAT OUR VERY ENHANCED MONSOON EVENTS WILL BE ACCOMPANIED WITH PREVAILING WESTERLY WINDS THROUGHOUT MOST OF THE PROFILE. && .AVIATION... VALID 16/0000Z - 17/0000Z SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON ACROSS MUCH OF THE REGION. WINDS WILL GENERALLY BE LIGHT EXPECT NEAR SHOWERS WHERE GUSTY AND VARIABLE CAN BE EXPECTED. VFR THROUGH THE PERIOD WITH ISOLATED MVFR TO IFR DUE TO LOW VISIBILITY AND CEILINGS. SEE APPROPRIATE TAFS FOR MORE DETAILS. && .FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEKEND. A LOW MOVING SOUTH THROUGH COLORADO WILL INCREASE INSTABILITY AND CAUSE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. A WEAK BACKDOOR COLD FRONT WILL AFFECT THE REGION FROM THE NORTHEAST...BUT WILL NOT GET MUCH FARTHER THAN DEMING. FLOODING IS POSSIBLE THIS WEEKEND DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 71 89 69 87 70 / 40 50 60 40 30 SIERRA BLANCA TX 69 86 68 84 68 / 40 50 70 40 30 LAS CRUCES 68 88 67 86 67 / 40 50 60 40 30 ALAMOGORDO 67 87 66 84 66 / 40 50 60 40 30 CLOUDCROFT 48 66 47 62 48 / 40 50 70 40 40 TRUTH OR CONSEQUENCES 67 87 66 85 66 / 30 40 60 40 30 SILVER CITY 61 80 58 77 59 / 30 40 60 40 30 DEMING 67 89 66 86 66 / 30 40 60 30 30 LORDSBURG 66 90 65 87 65 / 30 40 60 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 20/23 NOVLAN / ADAIR
Hazardous weather outlook, Aug 15, 11:24 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT FRI 15 AUG 2008 NMZ022>025-030>032-TXZ055-056-161700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1120 AM MDT FRI AUG 15 AUG 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...FRIDAY AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH AND LOCALLY UP TO 1 TO 2 INCHES OF RAIN. THERE IS A SLIGHT RISK OF ISOLATED STRONG TO SEVERE STORMS ESPECIALLY EAST OF THE RIO GRANDE WHERE A BACKDOOR COLD FRONT WILL BE MOVING GRADUALLY WESTWARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. SATURDAY AND SUNDAY: SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAIN SHOWERS WITH POSSIBLE RAINFALL AMOUNTS OF 1.5 TO 3.0 INCHES POSSIBLE ESPECIALLY SATURDAY AFTERNOON AND NIGHT INTO EARLY SUNDAY MORNING PARTICULARLY EAST OF THE RIO GRANDE AS A BACKDOOR COLD FRONT ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL ROCKIES MOVES INTO THE CWA FROM NORTHEAST NEW MEXICO. THE POTENTIAL FOR FLASH FLOODING WILL INCREASE FOR SATURDAY AND SUNDAY AND WATCHES MAY NEED TO BE POSTED ESPECIALLY EAST OF THE RIO GRANDE. MONDAY THROUGH FRIDAY THE UPPER LEVEL LOW PRESSURE OVER NORTHEAST NEW MEXICO IS FORECAST TO MOVE EASTWARD WITH ITS INFLUENCE MOVING OUT OF OUR AREA LEAVING US WITH MAINLY ISOLATED THUNDERSTORMS FROM MID AFTERNOON THROUGH THE EARLY MORNING HOURS. A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES IS FORECAST TO MOVE ACROSS THE ROCKIES STARTING MIDWEEK BRINGING ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN HEIGHTENED SITUATIONAL AWARENESS FRIDAY EVENING THROUGH SUNDAY AND REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. 20
In the hours before
Special weather statement, Aug 15, 3:00 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 300 PM MDT FRI AUG 15 2008 NMZ022>025-030>032-TXZ055-056-160500- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 300 PM MDT FRI AUG 15 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAINS AND POTENTIAL FLOODING POSSIBLE THIS WEEKEND... A VIGOROUS LOW PRESSURE SYSTEM ALOFT OVER THE COLORADO ROCKIES COUPLED WITH A BACKDOOR COLD FRONT IN NORTHEAST NEW MEXICO WILL BOTH MOVE TOWARD THE BORDERLAND TONIGHT INTO THE WEEKEND RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY. SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS LATE THIS AFTERNOON AND TONIGHT WITH A FEW STRONG STORMS POSSIBLE FOLLOWED BY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FOR SATURDAY AND SUNDAY...ESPECIALLY EAST OF THE RIO GRANDE. LOCALIZED HEAVY RAINS ARE LIKELY WITH SOME ISOLATED TOTAL RAINFALL AMOUNTS FROM 1.5 TO 3 INCHES POSSIBLE. AS A RESULT A MODERATE TO HIGH RISK OF FLASH FLOODING WILL EXIST THIS WEEKEND. ALSO A FEW STORMS MAY REACH STRONG TO SEVERE LIMITS TONIGHT AND PRODUCE HAIL AND STRONG WIND GUSTS PARTICULARLY OVER THE EASTERN PORTIONS OF THE BORDERLAND. ALL PERSONS IN THE BORDERLAND ARE ENCOURAGED TO MAINTAIN A HEIGHTENED SITUATIONAL AWARENESS THIS WEEKEND AND LISTEN TO NOAA WEATHER RADIO OR THE LOCAL MEDIA AS FURTHER WEATHER UPDATES SUCH AS FLOOD WATCHES AND LOCAL WEATHER WARNINGS MAY NEED TO BE ISSUED. REMEMBER NEVER ATTEMPT TO ENTER WATER COVERED ROADS...TURN AROUND...DONT DROWN. ALSO AVOID DEADLY CLOUD TO GROUND LIGHTNING...WHEN THUNDER ROARS...IMMEDIATELY GO INDOORS. 20 / NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:50 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 14, 8:52 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 113 min |
| Aug 15, 4:36 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 30 min |
| Aug 14, 6:46 PM MDT | Areal Flood Advisory | EPZ | El Paso | 119 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.